The nonsolvability by radicals of generic 3-connected planar Laman graphs.

Power, Stephen C. and Owen, J. C. (2007) The nonsolvability by radicals of generic 3-connected planar Laman graphs. Transactions of the American Mathematical Society, 359 (5). pp. 2269-2303. ISSN 1088-6850

[img]
Preview
PDF (S0002-9947-06-04049-9.pdf)
S0002-9947-06-04049-9.pdf

Download (370kB)

Abstract

We show that planar embeddable -connected Laman graphs are generically non-soluble. A Laman graph represents a configuration of points on the Euclidean plane with just enough distance specifications between them to ensure rigidity. Formally, a Laman graph is a maximally independent graph, that is, one that satisfies the vertex-edge count together with a corresponding inequality for each subgraph. The following main theorem of the paper resolves a conjecture of Owen (1991) in the planar case. Let be a maximally independent -connected planar graph, with more than 3 vertices, together with a realisable assignment of generic distances for the edges which includes a normalised unit length (base) edge. Then, for any solution configuration for these distances on a plane, with the base edge vertices placed at rational points, not all coordinates of the vertices lie in a radical extension of the distance field.

Item Type: Journal Article
Journal or Publication Title: Transactions of the American Mathematical Society
Additional Information: Copyright 2006, American Mathematical Society RAE_import_type : Journal article RAE_uoa_type : Pure Mathematics
Uncontrolled Keywords: /dk/atira/pure/researchoutput/libraryofcongress/qa
Subjects:
Departments: Faculty of Science and Technology > Mathematics and Statistics
Faculty of Health and Medicine > Biomedical & Life Sciences
ID Code: 2385
Deposited By: ep_importer
Deposited On: 01 Apr 2008 12:49
Refereed?: Yes
Published?: Published
Last Modified: 24 Aug 2019 00:32
URI: https://eprints.lancs.ac.uk/id/eprint/2385

Actions (login required)

View Item View Item